In August 2009, the US FDA reported that it is requiring stronger warnings in the prescribing information for a class of drugs known as TNF blockers. The warnings, which included an updated boxed warning, highlight the increased risk of cancer in children and adolescents who receive these drugs to treat juvenile rheumatoid arthritis, the inflammatory bowel disorder, Crohn’s disease, and other inflammatory diseases. The FDA is working with the manufacturers to explore new ways to further define the risk of cancer in children and adolescents who use these drugs.
Based on a safety evaluation of botulinum toxin (Btx) products, the US FDA concluded that the prescribing information for OnabotulinumtoxinA (marketed as Botox®/Botox Cosmetic®) and RimabotulinumtoxinB (marketed as Myobloc®) must be updated to ensure their continued safe use. On July 31, 2009, the FDA approved the following revisions to the prescribing information of Botox®/Botox Cosmetic® and Myobloc®:
- A Boxed Warning highlighting the possibility of potentially life-threatening distant spread of toxin effect from the injection site after local injection.
- A Risk Evaluation and Mitigation Strategy (REMS) that includes a medication to help patients understand the risks and benefits of Btx products.
- Changes to the established drug names to reinforce individual potencies and prevent medication errors. The potency units are specific to each botulinum toxin product, and the doses or units of biological activity cannot be compared or converted from one product to any other Btx product. The new established names reinforce these differences and the lack of interchangeability among products.
The other Btx product in this class, abobotulinumtoxinA (marketed as Dysport®), was approved in April 2009 and included the Boxed Warning, REMS, and new established name at the time of approval. The FDA urges healthcare professionals and patients to report side-effects from the use of these products to the FDA’s MedWatch Adverse Event Reporting program. For more information see http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm174949.htm.